Alert archive / Florida / Tornado Warnings in 1998
Tornado Warning 22, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Jun 25, 1998, 2:51 PM EDT for Duval County, Florida. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 25, 1998, 2:51 PM EDT (18:51 UTC)
- Expired
- Jun 25, 1998, 3:55 PM EDT
- In force
- 64 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Duval County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 3:00 PM EDT | Thunderstorm Wind | Arlington, FL | Large trees and power lines were blown down. |
| Jun 25, 3:00 PM EDT | Hail 0.88 | Jacksonville, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1128 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
262 WFUS1 KJAX 251852 RRA TORJAX FLC031-251955- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 251 PM EDT THU JUN 25 1998 * TORNADO WARNING FOR... DUVAL COUNTY IN NORTHEASTERN FLORIDA * UNTIL 355 PM EDT * AT 249 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 5 MILES NORTH OF GARDEN CITY MOVING SOUTHEAST AT 5 MPH. * THIS TORNADO IS EXPECTED TO REMAIN OVER RURAL AREAS. IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. WELSH/KUYPER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jun 25, 9:50 AM EDT, 5 hours 1 minute earlier.
Area forecast discussion, Jun 25, 9:50 AM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 950 AM EDT THU JUN 25 1998 IF ALL INGREDIENTS COME TOGETHER THIS AFTRN/EVE WE COULD BE IN FOR A BIG BOUT WITH SVR WX. CURRENTLY SHORT WAVE OFF ILM/MYR AREA AND MOVING S. ALL MODELS AT 12Z HAVE IT IN THAT AREA BUT BY 00Z FRI THERE IS SOME DISCREPENCY IN ITS LOCATION. ETA MODEL THE MOST OMINOUS (MAYBE THE MOST BENEFICIAL IN REGARDS TO FINALLY GETTING SOME RAIN). ETA HAS IT MOVING THRU N FL. NGM HAS IT BACK UP IN SE GA WHILE AVN HAS IT EVEN A LITTLE FURTHER N. MRNG JAX SOUNDING BEFORE MODIFYING IS QUITE UNSTABLE BUT AFTER MODIFYING WE GET SOME MIGHTY IMPRESSIVE INSTABILITY PARAMETERS. CAPE INCREASES TO 4500...LI -10...KI 32 AND TT 52. WITH SHORT WAVE EITHER OVER OR NEARBY...A SFC TROF STILL ACROSS THE AREA AND MOISTURE MOVING INTO AT LEAST SW SECTIONS FROM THE GULF IM PREPARING FOR SVR WX. CAP WILL TAKE UNTIL WE REACH MID 90S TO BREAK BUT THERE IS ALREADY CONVECTION FIRING UP OFFSHORE CHS/SAV AHEAD OF SHORT WAVE. ONLY FACTOR THAT MAY LIMIT ACTIVITY IS MID/HI LEVEL CLOUDS COMING UP FROM THE GULF. THIS WILL CUT DOWN ON INSOLATION A BIT...ESEPCIALLY S-SW AREAS. WET BULB ZERO IS 11.2 K FEET SO HAIL IS GOOD BET. PRECIP WATER 1.72 INCHES AND WITH SLOW MOVEMENT TO TSTMS HEAVY RAIN WILL ALSO OCCUR. CLOUD TO GROUND LIGHTNING LIKE ALWAYS WILL BE AROUND WITH STRONG WIND. E COAST SEA BREEZE AND WEST COAST SEA BREEZE WILL ONLY ADD OTHER BOUNDARIES FOR CONVECTION TO FIRE ALONG. WILL LIKELY BUMP UP POPS AT LEAST 10-20% IN NE FL. ATL MAY NEED TO CONSIDER THE SAME. MAY TWEAK A FEW TEMPS S-SW TO ACCOUNT FOR MORE CLOUDS THAT AREA. SMOME AND HAZE IN MANY LOACTIONS THIS MRNG EVEN IN SE GA WILL MIX OUT A LITTLE THIS AFTRN NOW THAT INVERSION IS LIFTING. STILL POOR AIR QUALITY IN MANY AREAS. FOR CWF...WIND AT SAV AND JUST OFFSHORE NOW SHIFTING TO NE IN WAKE OF SFC TROF. THIS WILL HELP SEA BREEZE ALONG COAST SHIFT A BIT EARLIER IN MANY AREAS AND FROM SGJ ON N THE SYNOPTIC FLOW WILL SHIFT TO E-NE. SUGGEST A CHANGE TO WIND FROM SAV-SGJ BECOMING NE-E THIS AFTERNOON. MOHLIN
In the hours before
Special weather statement, Jun 25, 12:07 PM EDT, 2 hours 44 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-260000- HAZARDOUS WEATHER UPDATE FOR NORTH FLORIDA AND SOUTH GEORGIA NATIONAL WEATHER SERVICE JACKSONVILLE FL 1207 PM EDT THU JUN 25 1998 ...SCATTERED STRONG TO SEVERE AFTERNOON THUNDERSTORMS... ...HIGH FIRE THREAT TO CONTINUE TODAY... ...TEMPERATURES CLIMBING TO NEAR CENTURY MARK THIS AFTERNOON... ...HEAT INDICES 105 TO 110 DEGREES... SEVERAL SURFACE BOUNDARIES...INTENSE HEAT...AND HIGH INSTABILITY WILL COMBINE TO ENHANCE THE CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. AREAS OF HIGHEST PROBABILITY ARE FOR STORMS MOVING SOUTH ALONG THE GEORGIA EAST COAST SOUTHWARD INTO NORTH FLORIDA...ALONG AND NEAR THE FLORIDA GEORGIA BORDER...AND ALONG A SURFACE TROUGH IN SOUTH GEORGIA. EACH OF THESE IS CAPABLE OF TRIGGERING THE RAPID DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS EARLY THIS AFTERNOON. THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL AND DOWNBURST WINDS WITH THESE STORMS. LOCALLY HEAVY RAINFALL AND VERY HIGH LIGHTNING RATES ARE EXPECTED WITH THESE STORMS...WHICH MAY CAUSE LOCAL FLOODING DUE TO SLOW STORM MOVEMENT. LOW LEVEL WINDS ARE STRONGER THAN THEY HAVE BEEN IN RECENT DAYS SO THE CHANCE OF HIGHER WIND SPEEDS WILL INCREASE AS AFTERNOON MIXING PROGRESSES...THIS WILL INCREASE THE RISK OF FIRE PROPAGATION AND REFLASH. TEMPERATURES WILL AGAIN CLIMB TO NEAR THE CENTURY MARK ACROSS MUCH OF THE INLAND AREAS. COASTAL AREAS WILL BE A LITTLE COOLER AS THE RESULT OF SEABREEZES. HEAT INDICES WILL BE NEAR 110 DEGREES. AN UPPER LEVEL DISTURBANCE OFF THE GEORGIA COAST WILL MOVE SOUTH TO OFFSHORE THE NORTHEAST FLORIDA COAST FRIDAY MORNING. SPOTTERS SHOULD REMAIN ALERT FOR RAPID ACTIVATION. FOR ADDITION INFORMATION...VISIT OUR WEB SITE ON THE INTERNET AT HTTP://WWW.UNF.EDU/NWS/JAX/ WELSH
Special weather statement, Jun 25, 12:07 PM EDT, 2 hours 44 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-260000- HAZARDOUS WEATHER UPDATE FOR NORTH FLORIDA AND SOUTH GEORGIA NATIONAL WEATHER SERVICE JACKSONVILLE FL 1207 PM EDT THU JUN 25 1998 ...SCATTERED STRONG TO SEVERE AFTERNOON THUNDERSTORMS... ...HIGH FIRE THREAT TO CONTINUE TODAY... ...TEMPERATURES CLIMBING TO NEAR CENTURY MARK THIS AFTERNOON... ...HEAT INDICES 105 TO 110 DEGREES... SEVERAL SURFACE BOUNDARIES...INTENSE HEAT...AND HIGH INSTABILITY WILL COMBINE TO ENHANCE THE CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. AREAS OF HIGHEST PROBABILITY ARE FOR STORMS MOVING SOUTH ALONG THE GEORGIA EAST COAST SOUTHWARD INTO NORTH FLORIDA...ALONG AND NEAR THE FLORIDA GEORGIA BORDER...AND ALONG A SURFACE TROUGH IN SOUTH GEORGIA. EACH OF THESE IS CAPABLE OF TRIGGERING THE RAPID DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS EARLY THIS AFTERNOON. THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL AND DOWNBURST WINDS WITH THESE STORMS. LOCALLY HEAVY RAINFALL AND VERY HIGH LIGHTNING RATES ARE EXPECTED WITH THESE STORMS...WHICH MAY CAUSE LOCAL FLOODING DUE TO SLOW STORM MOVEMENT. LOW LEVEL WINDS ARE STRONGER THAN THEY HAVE BEEN IN RECENT DAYS SO THE CHANCE OF HIGHER WIND SPEEDS WILL INCREASE AS AFTERNOON MIXING PROGRESSES...THIS WILL INCREASE THE RISK OF FIRE PROPAGATION AND REFLASH. TEMPERATURES WILL AGAIN CLIMB TO NEAR THE CENTURY MARK ACROSS MUCH OF THE INLAND AREAS. COASTAL AREAS WILL BE A LITTLE COOLER AS THE RESULT OF SEABREEZES. HEAT INDICES WILL BE NEAR 110 DEGREES. AN UPPER LEVEL DISTURBANCE OFF THE GEORGIA COAST WILL MOVE SOUTH TO OFFSHORE THE NORTHEAST FLORIDA COAST FRIDAY MORNING. SPOTTERS SHOULD REMAIN ALERT FOR RAPID ACTIVATION. FOR ADDITION INFORMATION...VISIT OUR WEB SITE ON THE INTERNET AT HTTP://WWW.UNF.EDU/NWS/JAX/ WELSH
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 1:20 PM EDT | Severe Thunderstorm Warning | JAX | Flagler | 65 min |
| Jun 25, 1:41 PM EDT | Severe Thunderstorm Warning | JAX | Putnam | 64 min |
| Jun 25, 2:14 PM EDT | Severe Thunderstorm Warning | JAX | Nassau | 61 min |
| Jun 25, 2:32 PM EDT | Severe Thunderstorm Warning | JAX | Flagler | 78 min |
| Jun 25, 2:37 PM EDT | Severe Thunderstorm Warning | JAX | Duval | 78 min |
| Jun 25, 2:47 PM EDT | Severe Thunderstorm Warning | JAX | Saint Johns | 78 min |
| Jun 25, 3:12 PM EDT | Severe Thunderstorm Warning | JAX | Nassau | 58 min |
| Jun 25, 3:15 PM EDT | Tornado Warning | JAX | Nassau | 50 min |
| Jun 25, 3:44 PM EDT | Severe Thunderstorm Warning | JAX | Clay | 61 min |
| Jun 25, 4:10 PM EDT | Severe Thunderstorm Warning | JAX | Saint Johns | 80 min |
| Jun 25, 4:19 PM EDT | Severe Thunderstorm Warning | JAX | Columbia | 61 min |
| Jun 25, 4:35 PM EDT | Severe Thunderstorm Warning | JAX | Baker | 75 min |
| Jun 25, 4:51 PM EDT | Severe Thunderstorm Warning | JAX | Bradford | 79 min |
| Jun 25, 5:00 PM EDT | Tornado Warning | JAX | Alachua | 65 min |
| Jun 25, 5:19 PM EDT | Tornado Warning | JAX | Union | 46 min |
| Jun 25, 5:24 PM EDT | Severe Thunderstorm Warning | JAX | Columbia | 61 min |
| Jun 25, 5:48 PM EDT | Severe Thunderstorm Warning | JAX | Columbia, Suwannee | 77 min |
| Jun 25, 5:57 PM EDT | Tornado Warning | JAX | Columbia | 33 min |
| Jun 25, 6:05 PM EDT | Tornado Warning | JAX | Gilchrist | 60 min |
Nearby
Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.